Pharmacokinetics of Antiepileptic Drugs in Elderly Nursing Home Residents

Research output: Chapter in Book/Report/Conference proceedingChapter

7 Scopus citations

Abstract

With approximately 10% of elderly nursing home residents taking antiepileptic drugs (AEDs), it is critical to understand the pharmacokinetics, dosing, and possible adverse reactions of these AEDs. In this chapter, five AEDs commonly prescribed to nursing home residents will be discussed. Phenytoin (PHT), the most commonly used AED in this population, is extensively metabolized by the cytochrome P450 enzyme system, is highly protein bound, and interacts with many concomitant medications. Up to 45% of nursing home residents who receive PHT have concentrations below the range (subtherapeutic) used in adults (<65 years), while approximately 10% of residents have concentrations that are potentially toxic (>20 μg/ml). In addition, serum PHT concentrations can vary greatly within an individual resident and may be subtherapeutic one day and potentially toxic the next. Valproic acid is taken by approximately 9-17% of nursing home residents who are administered AEDs, with over half using it for nonseizure indications. Doses are approximately 16 mg/kg/day in elderly nursing home residents, but doses and serum concentrations are lower in the oldest age group (≥85 years). A majority of residents are maintained at serum concentrations considered subtherapeutic for epilepsy, whereas relatively few (∼3%) are maintained at toxic levels. The average (±SD) carbamazepine (CBZ) dose is 8.8 ± 4.7 mg/kg/day, yielding a mean serum concentration of 6.3 ± 2.2 mg/liter. Subtherapeutic concentrations are found in up to 20% of serum measurements, while 2.5% of serum measurements are in the toxic range. CBZ is highly bound to serum albumin and α1-acid glycoprotein and is metabolized to carbamazepine-10,11-epoxide, an active metabolite thought to be responsible for some side effects. Phenobarbital (PB) is frequently combined with PHT. This combination can cause devastating side effects because both PB and PHT can produce cognitive side effects. Gabapentin is one of the newer AEDs frequently administered to nursing home residents. Its lack of both hepatic metabolism and protein binding potentially makes it a safer drug in this population.

Original languageEnglish (US)
Title of host publicationThe Neurobiology of Epilepsy and Aging
EditorsEugene Ramsay, James Cloyd, Kevin Kelly, Ilo Leppik, Emilio Perucca
Pages211-220
Number of pages10
DOIs
StatePublished - 2007

Publication series

NameInternational Review of Neurobiology
Volume81
ISSN (Print)0074-7742

Fingerprint

Dive into the research topics of 'Pharmacokinetics of Antiepileptic Drugs in Elderly Nursing Home Residents'. Together they form a unique fingerprint.

Cite this